Arizona, 2007Flash Flood in Arizona, May 16, 2007
May 16, 2007 · NWS TWC · 1 event in 1 county or zone
An increase in low level moisture combined with a weak upper level disturbance and generated isolated thunderstorms across the Tucson area. These storms produced heavy rainfall and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An increase in low level moisture combined with a weak upper level disturbance and generated isolated thunderstorms across the Tucson area. These storms produced heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 16, 2:30 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, May 16, 2:30 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED MAY 16 2007
.SYNOPSIS...THE MOISTURE INCREASE OF THE PAST DAY WILL LEAD TO AN
INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY STARTING TONIGHT AND
CONTINUE INTO FRIDAY. SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE THE
REGION AND HELP IN THE DEVELOPMENT OF STORMS. THE FIRST DISTURBANCE
WILL MOVE THROUGH TONIGHT. WESTERLY FLOW ALOFT WILL BRING DRIER
CONDITIONS BY LATE IN THE WEEKEND.
&&
.DISCUSSION...AS I MENTIONED IN THE MORNING DISCUSSION...IT SURE
LOOKS LIKE IT IS SHAPING UP TO BE A VERY INTERESTING MAY DAY. THE
LOW LEVEL MOISTURE INCREASE FROM LAST NIGHT CONVECTION IN SOUTHWEST
NEW MEXICO HAS STUCK AROUND WITH AFTERNOON SURFACE DEWPOINTS STILL
HANGING IN THE UPPER 30S TO UPPER 40S. BACK DOOR FRONT IS STILL OVER
FAR EASTERN ARIZONA THIS AFTERNOON WHILE ALOFT AN WEAK DISTURBANCE
IS HEADED OUR WAY IN SOUTHWEST FLOW ALOFT. AS OF 2 PM...WATER VAPOR
PLACED THIS FEATURE OVER FAR NORTHWEST SONORA MEXICO...MOVING
NORTHEAST AROUND 25 MPH. THIS DISTURBANCE HAS BECOME NEGATIVELY
TILTED AND DIVERGENCE ALOFT HAS INCREASED OVER THE AREA THIS
AFTERNOON...WITH CONVECTION ALREADY OCCURRING ON THE RIM AND SOUTH
OF TUCSON. GOES SOUNDER PRECIPITABLE WATER IMAGERY THIS AFTERNOON
SHOWED THAT MOISTURE HAS REALLY INCREASED OVER THE AREA WITH SOME
VALUES OVER ONE INCH IN SPOTS ACROSS SOUTHERN HALF OF
ARIZONA...WHICH WOULD BE ALMOST 200% OF NORMAL.
AS I ALSO MENTIONED THIS MORNING...FROM THE THE 12Z MODEL RUNS...IT
APPEARED THAT THE NAM/RUC MODELS WERE RESOLVING AFTERNOON/EVENING
ACTIVITY BETTER THAN GFS/NGM. THAT HAS CONTINUED ON THE 18Z RUNS AS
THEY BOTH DEVELOPED A NW-SE ORIENTED LINE OF STORMS FROM WESTERN
PINAL COUNTY SOUTHEAST INTO COCHISE COUNTY THIS AFTERNOON. RADAR AS
OF 215 PM...THUNDERSTORMS WERE DEVELOPING SOUTH OF TUCSON...MOVING
NORTH AROUND 10-12 MPH. MAIN THREAT FROM STORMS LATER THIS AFTERNOON
INTO THIS EVENING...DUE TO INVERTED V SOUNDING PROFILES...WILL BE
STRONG DOWNBURST WINDS...WHICH WILL DEVELOP AREAS OF BLOWING
DUST...SMALL HAIL...AND BRIEF HEAVY RAIN.
AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST THIS EVENING ACTIVITY
WILL BE ENDING FROM WEST TO EAST WITH SOME LINGERING SHOWERS ALONG
THE AZ/NM BORDER. THURSDAY LOOKS LIKE A REPEAT OF TODAY AS ANOTHER
DISTURBANCE ALOFT MOVES ACROSS THE AREA. 18Z NAM PAINTS THE BEST
AREA NORTH AND EAST OF TUCSON. LINGERING STORMS EAST OF TUCSON
FRIDAY INTO SATURDAY BEFORE DRIER WESTERLY FLOW PUSHES MOISTURE OUT
OF AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL...WITH AREAS GETTING HIT BY
HEAVY RAIN...SEEING COOLER THAN WHAT IM CURRENTLY FORECASTING. JUST
CANT PINPOINT WHERE THOSE AREAS WILL BE AT THIS TIME.
NEXT WEEK LOOKS DRY AT THIS TIME. HOWEVER...LATEST GFS WANTS TO
BREAK OFF SOUTHERN END OF TROF MOVING THROUGH THE NORTHERN ROCKIES
AND DEVELOP CLOSED LOW OVER THE STATE. WILL NOT BUT INTO THIS
SOLUTION AT THIS MOMENT AS THE ENSEMBLES ARE NOT ALL IN AGREEMENT
WITH THE OPERATIONAL RUN.
ANYWAY...DEFINITELY UN-MAY LIKE WEATHER IN STORE FOR THE AREA OVER
THE NEXT 3 TO 4 DAYS. ENJOY. WE SURE COULD USE THE RAIN.
&&
.FIRE WEATHER...A SIGNIFICANT INCREASE IN MOISTURE ACROSS SOUTHEAST
ARIZONA TODAY HAVE PROMPTED THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BECOME MORE WIDESPREAD THROUGH THE EVENING HOURS. SIGNIFICANT
AMOUNTS OF LIGHTNING ARE EXPECTED WITH THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH COUNTS OF 10 TO 25 PER 15 MINUTES EXPECTED. THIS
MOISTURE WILL LINGER ACROSS MOSTLY THE EASTERN ZONES THROUGH AT
LEAST FRIDAY...WITH SHOWERS AND THUNDERSTORMS EXPECTED EACH
AFTERNOON AND EVENING. DRIER CONDITIONS WILL MOVE BACK INTO ARIZONA
LATE IN THE WEEKEND.
&&
.AVIATION...AREAL COVERAGE OF THUNDERSTORMS WILL CONTINUE TO
INCREASE THIS EVENING ACROSS SOUTHEAST ARIZONA WITH A 50-50 CHANCE
THAT STRONG WINDS OVER 40 KNOTS WILL HIT TUCSON INTERNATIONAL
AIRPORT BETWEEN 22Z AND 02Z. CLOUD BASES GENERALLY 10-12K FT AGL
THOUGH LOWERING TO ABOUT 5K FT IN THE STRONGEST STORMS. MAIN IMPACT
WILL BE STRONG OUTFLOW WINDS ESPECIALLY FROM THE TUCSON AREA NWWD
AFTER ABOUT 22Z TIL AROUND 06Z...PRODUCING AREAS BLDU WITH VSBYS
NEAR 1SM OR LESS. WIND GUSTS MAY APPROACH 50KTS WITH THE STRONGEST
STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF OR TWEB AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JRG
WEATHER.GOV/TUCSON
Hazardous weather outlook, May 16, 3:35 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED MAY 16 2007
AZZ029-033>035-171045-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
335 PM MST WED MAY 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PINAL...PIMA...SANTA CRUZ
AND COCHISE COUNTIES.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND TONIGHT WHILE ABUNDANT MOISTURE FOR MAY RESIDES ACROSS THE AREA.
THIS WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A
FEW OF THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
SMALL HAIL AND BRIEF WIND GUSTS BETWEEN 45 TO 55 MPH. THESE GUSTY
THUNDERSTORM OUTFLOWS WILL ALSO HAVE THE POTENTIAL TO PRODUCE AREAS
OF BLOWING DUST. AN AREA SUSCEPTIBLE TO HAZARDOUS BLOWING DUST
CONDITIONS IS ALONG THE INTERSTATE-10 CORRIDOR FROM TUCSON TO CASA
GRANDE. VISIBILITIES MAY BE REDUCED TO ONE MILE OR LESS IN BLOWING
DUST LATER THIS AFTERNOON AND EARLY EVENING. A DECREASE IN SHOWERS
AND THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LINGERING MOISTURE
WILL LEAD TO ANOTHER CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ030-171045-
UPPER GILA RIVER VALLEY-
335 PM MST WED MAY 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND SOUTHERN GREENLEE
COUNTIES.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT WHILE
ABUNDANT MOISTURE FOR MAY RESIDES ACROSS THE AREA. THIS WILL LEAD
TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A FEW OF THE
STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL
HAIL...BRIEF WIND GUSTS BETWEEN 45 TO 55 MPH AND BRIEF HEAVY RAIN.
SOME RAINFALL AMOUNTS COULD BE UP TO ONE INCH IN LOCALIZED
AREA...ESPECIALLY SOUTHWEST OF SAFFORD. A DECREASE IN SHOWERS AND
THUNDERSTORM COVERAGE WILL OCCUR OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LINGERING MOISTURE
THROUGH FRIDAY WILL LEAD TO A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-171045-
NORTHERN GREENLEE COUNTY-
335 PM MST WED MAY 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT WHILE
ABUNDANT MOISTURE FOR MAY RESIDES ACROSS THE AREA. THIS WILL LEAD TO
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. A FEW OF THE STRONGER
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...BRIEF
WIND GUSTS BETWEEN 45 TO 55 MPH AND BRIEF HEAVY RAIN. SOME RAINFALL
AMOUNTS COULD BE UP TO ONE INCH IN LOCALIZED AREAS. A DECREASE IN
SHOWERS AND THUNDERSTORM COVERAGE WILL OCCUR OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LINGERING MOISTURE
THROUGH SATURDAY WILL LEAD TO CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Pima
- When
- May 16, 4:20 PM MST to 4:40 PM MST
- Where
- Pima County, 2 mi W of Cortaro
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.350, -111.114
Flash flooding from thunderstorms caused a vehicle to be swept into fast moving water at North Bobcat Ridge Trail and West Ina Road on the northwest side of Tucson. The vehicle was washed downstream for about 200 feet before coming to a stop on a bank.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, May 16, 2007$312,000 · 50 kt wind · 8 events
- Tornado and Hail in Illinois, May 16, 2007$75,000 · EF0 · 5 events
- Flooding in Vermont, May 16, 2007$80,000 · 3 events
- Hail and Damaging Wind in New Mexico, May 16, 2007$65,000 · 1.75 in hail · 4 events
- Lightning Strike in Colorado, May 16, 2007$70,000 · 1 event
- Flash Flood in Texas, May 16, 2007$50,000 · 1 event
- Damaging Winds in New Jersey, May 16, 20072 injured · 63 kt wind · 18 events
- Tornado and Damaging Winds in Connecticut, May 16, 2007EF1 · 9 events
- Hail and Damaging Winds in Maryland, May 16, 2007$28,000 · 52 kt wind · 9 events
- Marine Strong Wind in North Atlantic Coastal Waters, May 16, 20073 injured · 1 event
- Damaging Winds in New Jersey, May 16, 200756 kt wind · 11 events
- Damaging Wind in Alabama, May 16, 2007$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26358.